Thunderstorm Wind, Lake
- When
- July 5, 12:02 AM EST
- Where
- Lake County, Baldwin
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.900, -85.850
Law enforcement reported trees and power lines blown down in Baldwin.
Severe thunderstorms during the early morning hours of July 5th resulted in numerous reports of damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
Severe thunderstorms during the early morning hours of July 5th resulted in numerous reports of damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 4, 10:54 PM EST, 1 hour 8 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1154 PM EDT WED JUL 4 2012
.SYNOPSIS...
ISSUED AT 355 PM EDT WED JUL 4 2012
THE HOT WEATHER IS FORECAST TO CONTINUE RIGHT INTO FRIDAY NIGHT.
HIGH TEMPERATURES WILL TOP OUT IN THE MIDDLE 90S TO AROUND 100 IN
MANY AREAS THURSDAY AND FRIDAY. SMALL CHANCES FOR SHOWERS AND
THUNDERSTORMS WILL CONTINUE AS LOWER MICHIGAN WILL BE SITUATED TO
A FRONTAL BOUNDARY THAT WILL SLOWLY SAG SOUTH THROUGH THE MIDWEST
LATE THIS WEEK AND INTO THE WEEKEND. THE FRONT WILL SLIP SOUTH AND
HIGH WILL RETURN TO NEAR NORMAL IN THE LOWER 80S FOR EARLY NEXT
WEEK FOR THOSE LOOKING FOR A BREAK FROM THE HEAT.
&&
.UPDATE...
ISSUED AT 1027 PM EDT WED JUL 4 2012
INCREASED POPS SLIGHTLY OVER THE NORTHEASTERN CWA WHERE THE
REMNANTS OF THE U.P. CLUSTER OF STORMS WILL MOSTLY HEAD. THE
TREND OF THESE STORMS HAVE ALREADY WEAKENED THIS EVENING...BUT
SOME MAY SURVIVE INTO THE CLARE...MT. PLEASANT AND ALMA AREAS.
&&
.SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)
ISSUED AT 355 PM EDT WED JUL 4 2012
HEAT RELATED HEADLINES CONTINUE TO LOOK GOOD. STILL EXPECTING THE
HIGHEST HEAT ACROSS THE SOUTH THE NEXT COUPLE DAYS. 850MB TEMPS
CONTINUE TO WARM SLIGHTLY EACH DAY...SO TRIPLE DIGITS LOOK LIKELY
IN AREAS FROM GRR TO THE SOUTH AND EAST THURSDAY AND FRIDAY. DEW
POINTS AROUND 70 SHOULD PUSH HEAT INDEX READINGS INTO THE 100-105 RANGE
NORTH AND 103-110 IN THE SOUTH. THE HEAT WAVE CONTINUES.
NEXT CONCERN IS THREAT FOR STORMS AND SEVERE AS SOUTHWEST LOWER
MICHIGAN WILL SIT ON THE EDGE OF THE MID LEVEL CAP AND LOCATED
WELL WITHIN AN INSTABILITY MAX.
TONIGHT...WILL BE WATCHING THE STORMS IN NORTHERN MINNESOTA AS
THEY TRY TO BEND TO THE SOUTHEAST VIA THE DEEP LAYER 850-300MB
FLOW. WEAK FRONT STRETCHES FROM NORTHERN LOWER ACROSS WISCONSIN
AND TO NEAR THE CURRENT MCS. NOT OUT OF THE QUESTION TO SEE STORMS
FIRE ALONG THIS BOUNDARY OVER NORTHERN WISCONSIN AND PUSH OUR
DIRECTION AFTER DARK AS WELL. OVERALL STORM CHANCES ARE LOW...BUT
GIVEN UPSTREAM CAPE VALUES AROUND 6000 J/KG WE WILL HAVE TO
MONITOR. MAIN THREAT FROM STORMS TONIGHT WOULD BE THE WIND
OBVIOUSLY.
BEYOND TONIGHT HAVE SMALL CHANCES FOR CONVECTION...WITH THE BEST
THREAT COMING FRIDAY NIGHT AHEAD OF THE FRONT SAGGING SOUTH.
CONFIDENCE IS LOW THOUGH THROUGHOUT THE SHORT TERM AS SYNOPTIC
FEATURES TO KEY ON ARE LIMITED. EVEN THE FRONT ON FRIDAY NIGHT IS
TIMED INTO THE AREA DIFFERENTLY. MAIN STORY IS HAZY...HOT AND
HUMID WITH SMALL CHANCES FOR STORMS.
.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
ISSUED AT 355 PM EDT WED JUL 4 2012
COLD FRONT TO MOVE THROUGH FROM THE NORTH ON SATURDAY...WITH
THUNDERSTORMS POSSIBLE AHEAD OF FRONTAL PASSAGE. SLIGHTLY SLOWER
TIMING OF THE FRONTAL PASSAGE IS BEING HINTED AT IN THE MODELS FOR
SATURDAY. IF THE FRONT DOES HANG UP TO THE NORTH A BIT
LONGER...TEMPERATURES ON SATURDAY MIGHT PUSH UP INTO THE MID 90S IN
THE SOUTHERN ZONES SATURDAY AFTERNOON. HAVE TRENDED TEMPS UP
SLIGHTLY FOR SATURDAY AFTERNOON TO ACCOUNT FOR THIS. OTHERWISE
COOLER WEATHER WILL OCCUR BEHIND THE FRONT...WITH HIGH TEMPERATURES
MORE SEASONAL IN THE LOWER TO MID 80S FOR SUNDAY THROUGH WEDNESDAY.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1150 PM EDT WED JUL 4 2012
THE MAIN CHALLENGE WITH THE AVIATION FORECAST DEALS WITH THE RISK
FOR STORMS OVERNIGHT. WE ARE CURRENTLY MONITORING THE STORMS
CROSSING LAKE MI JUST WEST OF KMBL. THEY WERE TRACKING SOUTHEAST.
WHILE THE GENERAL TREND HAS BEEN FOR WEAKENING...THERE IS STILL
PLENTY OF INSTABILITY AROUND TO KEEP THE STORMS GOING. FOR NOW I
ADDED VCTS FOR KMKG AND WE MAY NEED TO EXPAND THAT SOON.
THERE IS A RISK FOR MVFR FOG/HAZE OVERNIGHT. LOW LEVEL MOISTURE
HAS INCREASED. HOWEVER WITH CLOUDS MOVING IN WE MAY LIMIT THE RISK
FOR REDUCED VISIBILITIES. WILL KEEP IT OUT OF THE FORECAST FOR
NOW...AND MONITOR TRENDS CLOSELY.
&&
.MARINE...
ISSUED AT 355 PM EDT WED JUL 4 2012
LIMITED CONCERNS OUT ON THE LAKE THE NEXT COUPLE DAYS WITH LIGHT
FLOW IN PLACE. WAVE ACTION SHOULD BE TYPICAL MID SUMMER TYPE
VALUES OF 2 FEET OR LESS. NORTHERLY FLOW DEVELOPING ON SATURDAY
COULD BE THE NEXT BUMP UP IN WAVES.
&&
.HYDROLOGY...
ISSUED AT 355 PM EDT WED JUL 4 2012
HYDRO CONCERNS ARE LOW...BUT NOT ZERO. RIVER LEVELS ARE VERY
LOW...AS WE HAVE BEEN DRY OF LATE. THE CAVEAT IS THAT CONVECTIVE
COMPLEXES MAY DRIFT THROUGH THE AREA OVER THE NEXT FEW DAYS. THESE
RAINS WOULD MOST LIKELY NOT LEAD TO MAINSTEM RIVER ISSUES...BUT
COULD LEAD TO SOME LOCALIZED FLOODING/RUN OFF PROBLEMS. PRECIPITABLE
WATER VALUES ARE ON THE ORDER OF 1.50 TO 2.25 INCHES THE NEXT 3
DAYS...SO GIVEN THAT MUCH MOISTURE IN THE PROFILE...CANNOT RULE
OUT LOCALIZED HYDRO CONCERNS.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...EXCESSIVE HEAT WARNING UNTIL 8 AM EDT SATURDAY FOR MIZ050>052-
056>059-064>067-071>074.
HEAT ADVISORY UNTIL 10 PM EDT FRIDAY FOR MIZ037>040-043>046.
LM...NONE.
&&
UPDATE...JK
SYNOPSIS...DUKE
SHORT TERM...DUKE
LONG TERM...MACZKO
AVIATION...MJS
HYDROLOGY...DUKE
MARINE...DUKEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 336 PM EDT WED JUL 4 2012 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074- 051945- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE- OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM- GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM- VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 336 PM EDT WED JUL 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS MAY BE POSSIBLE THIS EVENING AND THE EARLY PART OF TONIGHT. GUSTY WINDS...LARGE HAIL AND MODERATE TO HEAVY RAIN ARE THE MAIN EXPECTED THREATS FROM ANY THUNDERSTORMS THAT OCCUR. VERY HOT CONDITIONS WILL CONTINUE THROUGH THIS AFTERNOON. HEAT INDEX VALUES OF 100 TO 110 DEGREES WILL OCCUR. IT WILL REMAIN WARM AND HUMID OVERNIGHT TONIGHT...WITH LOW TEMPERATURES ONLY EXPECTED TO FALL INTO THE MID 70S TO AROUND 80 DEGREES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY VERY HOT WEATHER WILL CONTINUE THURSDAY THROUGH FRIDAY NIGHT. HEAT INDEX VALUES BETWEEN 100 AND 110 DEGREES WILL OCCUR BOTH THURSDAY AND FRIDAY. ISOLATED THUNDERSTORMS MAY BE POSSIBLE THURSDAY AFTERNOON. MORE WIDESPREAD SHOWERS AND THUNDERSTORMS...AND SOME POTENTIAL FOR SEVERE WEATHER WILL OCCUR SATURDAY AS A COLD FRONT MOVES THROUGH MICHIGAN FROM THE NORTH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
740 PM EDT WED JUL 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM EXCESSIVE HEAT 3 SW FREMONT 43.44N 85.99W
07/04/2012 M102 F NEWAYGO MI AWOS
AIR TEMP AT 2 PM WAS 91 DEGREES.
0300 PM EXCESSIVE HEAT 1 NE MOUNT PLEASANT 43.61N 84.76W
07/04/2012 M107 F ISABELLA MI AWOS
AIR TEMP 96.
0300 PM EXCESSIVE HEAT 5 NNW LANSING 42.80N 84.58W
07/04/2012 M106 F CLINTON MI ASOS
AIR TEMP 100.
0300 PM EXCESSIVE HEAT 3 WNW JACKSON 42.26N 84.46W
07/04/2012 M105 F JACKSON MI ASOS
AIR TEMP 99.
0300 PM EXCESSIVE HEAT 1 NW BATTLE CREEK 42.33N 85.21W
07/04/2012 M104 F CALHOUN MI ASOS
AIR TEMP 101.
0300 PM EXCESSIVE HEAT 4 SSE KALAMAZOO 42.23N 85.56W
07/04/2012 M103 F KALAMAZOO MI ASOS
AIR TEMP 101.
0300 PM EXCESSIVE HEAT 2 NW BIG RAPIDS 43.72N 85.51W
07/04/2012 M108 F MECOSTA MI AWOS
AIR TEMP 96.
0300 PM EXCESSIVE HEAT 2 ENE LUDINGTON 43.97N 86.41W
07/04/2012 M106 F MASON MI AWOS
AIR TEMP 91.
0300 PM EXCESSIVE HEAT 1 SSE MARSHALL 42.26N 84.96W
07/04/2012 M101 F CALHOUN MI AWOS
AIR TEMP 100.
0300 PM EXCESSIVE HEAT 4 SSE KENTWOOD 42.84N 85.56W
07/04/2012 M108 F KENT MI ASOS
AIR TEMP 99.
0400 PM EXCESSIVE HEAT 2 S HOLLAND 42.75N 86.11W
07/04/2012 M102 F ALLEGAN MI ASOS
AIR TEMP 95.
0445 PM TSTM WND DMG MOUNT PLEASANT 43.60N 84.77W
07/04/2012 ISABELLA MI 911 CALL CENTER
SEVERAL TREES REPORTED DOWN IN MOUNT PLEASANT BY ISABELLA
911.
0455 PM HAIL WEIDMAN 43.69N 84.97W
07/04/2012 M1.00 INCH ISABELLA MI 911 CALL CENTER
REPORTED BY ISABELLA 911.
0505 PM LIGHTNING MOUNT PLEASANT 43.60N 84.77W
07/04/2012 ISABELLA MI LAW ENFORCEMENT
LIGHTNING STRIKES CAUSED A FIRE AT AN APARTMENT
COMPLEX...CAUSED A FIELD FIRE...CAUSED NUMEROUS POWER
OUTAGES AND BROUGHT A COUPLE OF LINES DOWN. REPORTED BY
CMU POLICE AT 538 PM.
0533 PM HAIL REMUS 43.60N 85.15W
07/04/2012 M2.75 INCH MECOSTA MI LAW ENFORCEMENT
0550 PM HAIL BLANCHARD 43.52N 85.08W
07/04/2012 M0.75 INCH ISABELLA MI TRAINED SPOTTER
0612 PM HAIL BLANCHARD 43.52N 85.08W
07/04/2012 M1.00 INCH ISABELLA MI TRAINED SPOTTER
0627 PM HAIL BLANCHARD 43.52N 85.08W
07/04/2012 M1.50 INCH ISABELLA MI TRAINED SPOTTER
BEEN HAILING FOR OVER 30 MINUTES. HAIL HAS RANGED FROM
PENNY SIZE TO WALNUT SIZE.
&&
MKALEMBKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1210 AM EDT THU JUL 5 2012
MIZ037>039-050515-
LAKE-MASON-OSCEOLA-
1210 AM EDT THU JUL 5 2012
...SIGNIFICANT WEATHER ADVISORY...
AT 1210 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF RAPIDLY DEVELOPING THUNDERSTORMS ALONG A LINE EXTENDING FROM
40 MILES NORTH OF BALDWIN TO 15 MILES NORTH OF LUDINGTON...MOVING
SOUTHEAST AT 35 MPH.
THESE STORMS BROUGHT 40 TO 50 MPH WIND GUSTS TO BENZIE COUNTY. PENNY
SIZE HAIL...WIND GUSTS GREATER THAN 50 MPH...CONTINUOUS CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
BIG SABLE POINT... FREESOIL... HAMLIN LAKE...
MEADE TWP... VICTORY TWP...
LUDINGTON STATE PARK... FOUNTAIN...
ELK TWP... CUSTER... SCOTTVILLE...
LUDINGTON... IRONS... WALHALLA...
SAUBLE TWP... BRANCH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.
&&
LAT...LON 4408 8651 4412 8644 4418 8639 4417 8601
4417 8523 4410 8517 4382 8556 4382 8643
4397 8647 4404 8652
TIME...MOT...LOC 0408Z 323DEG 31KT 4454 8578 4416 8632
4410 8708
OSTUNOThe Grand Rapids radar (KGRR), 115 km away, was scanning. The volume nearest the first event began at 05:01 UTC.
14 thunderstorm wind. Local standard time, as filed.
Law enforcement reported trees and power lines blown down in Baldwin.
Numerous trees were blown down in Big Prairie and Goodwell townships. Trees and power lines were blown down near Bitely.
A severe thunderstorm produced an estimated peak wind gust of 61 mph.
Trees were blown down in Lakeview.
The Mecosta county road commission reported numerous trees blown down throughout Wheatland and Hinton townships.
Trees were blown down in Stanton.
A peak wind gust of 59 mph was recorded and an aluminum shed was blown down onto a road in Fowler.
An aluminum shed was blown down onto a road in Fowler.
A peak wind gust of 59 mph was measured.
Numerous trees were blown down in Alma.
Over 100 trees were blown down across Clinton county with the eastern portion of the county being hardest hit.
Scattered downed trees and power outages were reported across much of Ingham county.
Several trees were blown down across portions of Jackson county.
A couple of large trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389189, 389191, 389192, 389193, 389194, 389195, 389196, 389197, 389198, 389199, 389200, 389201, 389205, 389206.